Hail, Franklin
- When
- July 1, 3:35 PM CST
- Where
- Franklin County, Zeigler
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.900, -89.050
Thunderstorms increased in strength and coverage over Missouri as solar heating destabilized the region ahead of the storms. A mid-level shortwave trough moved southeast from the upper Missouri Valley, enhancing thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms increased in strength and coverage over Missouri as solar heating destabilized the region ahead of the storms. A mid-level shortwave trough moved southeast from the upper Missouri Valley, enhancing thunderstorm development. West-southwesterly deep layer wind shear was sufficient for organized and sustained storms, especially in the presence of strong instability. Mixed layer capes were on the order of 3500 j/kg. The activity evolved into clusters, which then merged into a squall line with locally damaging winds across the Mid-Mississippi and Lower Ohio Valleys.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 1:47 PM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 247 PM CDT Tue Jul 1 2014 .SHORT TERM...(Tonight through Thursday night) Issued at 247 PM CDT TUE JUL 1 2014 The northwest and northern edges of the warm sector this afternoon are lined up right on the western and northern edges of our forecast area. Look for thunderstorm development to expand northeast along the edge of the warm sector between I-64 and Highway 13 in southern Illinois over the next hour or two, as the main cluster of storms pushes east, ahead of the MCV over southwest Missouri, and into southeast Missouri. The convection will then march eastward across the remainder of the area into the early evening. The latest HRRR has things over with shortly after 00Z. Severe Watch 383 has been issued through 03Z, but figure it will be done before then. Still looking for multicell storms pulsing occasionally to produce damaging winds. Not sure if there is enough shear to support or sustain linear development, but if this happens, the damaging wind threat would increase. Just not sure about severe hail, but would not be surprised for some small hail. Torrential rain can be expected with any of the storms. Figure that the main activity will be done this evening, and although surface winds will be west or northwest tonight, the low- level airmass will remain quite warm and moist across at least the southeast half of the area. Cannot rule out some convective activity there overnight or even into Wednesday, with the main mid/upper-level trough moving through the region. The GFS seems to be holding back the cold advection for Wednesday, which makes sense, so will lean closer to the warmer MAV numbers for highs Wednesday. Much cooler, drier air is coming for Wednesday night and Thursday. Consensus guidance seems to have a good handle on this. .LONG TERM...(Friday through Tuesday) Issued at 247 PM CDT TUE JUL 1 2014 Models continue to show high pressure in control of our weather Friday into Saturday. Drier and milder air will accompany the high, with temperatures 5 to 10 degrees below seasonal averages and dew points in the middle 50s to around 60 degrees. This will make for one of the more pleasant 4th of July holidays in quite a while. By the end of the holiday weekend, high pressure moving off the east coast and the development of a slow moving cold front across the Plains will lead to winds shifting back to the south. Temperatures and moisture will quickly increase across our region, with near normal temperatures and dew points climbing back into the middle to upper 60s on Sunday. GFS and ECMWF part company Sunday night. GFS generates some light QPF across our northern and western counties associated with an upper level wave ahead of the approaching cold front, while ECMWF keeps our area dry. With GEM keeping any precip just north of our region, continued with dry conditions Sunday night for now. Models continue to waffle with precipitation chances on Monday, leaning drier right now. We already had some low pops going, so just went with slight chance pops across some of our west and northwest counties for Monday. For Monday night into Tuesday, latest GFS and ECMWF are back in better agreement, bringing the cold front southeast and generating some precip across our northern counties by late Monday night. Went with slight chance pops across our north Monday night, then increased pops across the entire area on Tuesday. && .AVIATION... Issued at 1231 PM CDT TUE JUL 1 2014 Little of concern for the TAFs other than convection this afternoon/evening. KCGI looks to be right in the area of best convergence and TCU development according to latest observations. Will insert a VCTS there to begin the TAF. It appears that a larger area of convection will develop to the west over southeast Missouri and reach KCGI by 21Z, so will use that as the beginning of TSRA in a TEMPO. Elsewhere, confidence in timing and coverage preclude TSRA in the TAF. Will have VCTS at KPAH and KOWB late afternoon and early evening, as some should storms should at least be nearby. KEVV may be just north of the development today. Will monitor through the afternoon and amend as necessary based on radar trends. Could see some healthy gusts with any storms that reach a terminal today, and outflow boundaries could play havoc with all terminals through the early evening. Otherwise, west southwest winds this afternoon will eventually become northwest with mixing Wednesday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...DRS LONG TERM...RST AVIATION...DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 311 PM CDT TUE JUL 1 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 311 PM CDT TUE JUL 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA THROUGH 10 PM. STRONG TO SEVERE STORMS ARE EXPECTED TO SPREAD EASTWARD ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THROUGH 6 PM...AND THEN INTO SOUTHWEST INDIANA AND WEST KENTUCKY EARLY THIS EVENING. DAMAGING WINDS WILL BE THE PRIMARY CONCERN...BUT SOME LARGE HAIL CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STORMS AS WELL. THE ACTIVITY SHOULD BE OUT OF THE AREA BY 8 OR 9 PM. AHEAD OF THE STORMS...HEAT INDICES WILL HOVER AROUND 100 DEGREES THROUGH THE LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE OF THUNDERSTORMS REMAINS MAINLY ACROSS WEST KENTUCKY WEDNESDAY. LOCALLY HEAVY RAINFALL WOULD BE THE PRIMARY CONCERN. A FEW THUNDERSTORMS WILL BE POSSIBLE MONDAY MAINLY ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED TO ACTIVATE AS STORMS MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. DRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 312 PM CDT TUE JUL 1 2014 ILZ088-092-MOZ087-012030- ALEXANDER IL-CAPE GIRARDEAU MO-UNION IL- 312 PM CDT TUE JUL 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALEXANDER AND SOUTHWESTERN UNION COUNTIES IN SOUTHERN ILLINOIS...AND EASTERN CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI UNTIL 330 PM CDT... AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CAPE GIRARDEAU...MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS THAT MAY BE IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME EASTERN CAPE GIRARDEAU...NORTHWESTERN ALEXANDER AND SOUTHWESTERN UNION COUNTIES. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SMITH
The Paducah radar (KPAH), 96 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A few trees were down between Carbondale and Murphysboro.
Numerous trees were blown down across the county. At Jonesboro, the top of a pine tree landed in a pool.
A few trees were blown down.
A few trees were down in Golconda, as well as northeast of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524889, 524890, 524891, 524894, 524895.